Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 151, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2001, 8:53 AM CDT for Neosho County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 8:53 AM CDT (13:53 UTC)
- Expired
- Jun 3, 2001, 9:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Neosho County, KS
The radar
The Tulsa radar (KINX), 160 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 9:02 AM CDT | Thunderstorm Wind 52 E | Chanute, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 031354
SVRICT
KSC133-031445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT SUN JUN 3 2001
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEOSHO COUNTY IN SOUTHEAST KANSAS
* UNTIL 945 AM CDT.
* AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF CHANUTE...MOVING SOUTHEAST
AT 45 MPH.
* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 945 AM CDT CDT
INCLUDE...
GALESBURG...
ERIE...
ST. PAUL...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF DIMES...
WINDS UP TO 60 MILES AN HOUR...
THIS IS A DANGEROUS STORM.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 1000 AM CDT.
LAT...LON 3772 9545 3763 9551 3742 9548 3741 9516
3771 9513
/FINCH
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:55 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 3, 3:55 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 AM CDT SUN JUN 3 2001 MAIN FORECAST PROBLEM IS CONVECTION INTO MONDAY. PREFER THE ETA/AVN MODELS FOR THIS FCST BASED ON MODEL TRENDS FOR A SLOWER/STRONGER UPPER LOW DEVELOPING...AND MOVING EWD ACROSS THE NRN INTERMOUNTAIN RGN/NRN ROCKIES. ALSO, LIKE THE FURTHER S FRONTAL PLACEMENT AND SFC LOW COMPARED TO THE NGM. TODAY, ANTICIPATING ELEVATED CONVECTION TO DEVELOP SEWD INTO CNTRL/SERN KS EARLY THIS AM. THIS WOULD BE IN RESPONSE TO STRONG THETA-E ADVECTION ASSOCIATED WITH LOW LEVEL JET...NORTH OF WARM FRONT. MAY NEED TO GO WITH AREAL COVERAGE WORDING DEPENDING ON LATEST RADAR TRENDS PRIOR TO ZONE ISSUANCE. HIEST POPS ERN PORTIONS OF AREA ON EDGE OF WARMER MID LVL AIR/CAP. ELEVATED CONVECTION COULD LAST THRU MIDDAY OR INTO EARLY PM IN SERN KS WITH PERSISTENT WAA. CHANCE FOR REDEVELOPMENT OF SFC-BASED STORMS THIS AFTERNOON WL DEPEND ON CAP STRENGTH/AMOUNT OF LOW LVL CONVERGENCE. MODELS HINT AT BREAKS IN CLOUDS OVER CNTRL/S-CNTRL KS LATE TODAY, AND WITH HIGHS IN MID 70S TO AROUND 80, CAP SHOULD BE WEAK-MODERATE. LOW LVL CONVERGENCE INTO FRONTAL ZONE...AND NEAR TRIPLE PT IN NWRN OK...MAY BE SUFFICIENT TO BREAK CAP. SUPERCELLS WOULD BE A GOOD POSSIBILITY IF THIS HAPPENS WITH VERY HIGH INSTABILITY AND 50 KT 0-6KM SHEAR VECTORS. TONIGHT, WL KEEP A CHC OF THUNDERSTORMS GOING, WITH MCS POSSIBLY MOVING SEWD OUT OF HI PLAINS ACROSS THE FCST AREA. BEST CHC FOR SEVERE WOULD PROBABLY BE IN CNTRL SECTIONS THIS EVENING, AS ACTIVITY COULD REMAIN SFC-BASED FOR SVRL HOURS AFTER DARK. BUMPED MINS UP SVRL DEGREES IN SRN AREAS BASED ON DWPTS REMAINING WELL INTO 60S AND SE WINDS HOLDING UP IN RESPONSE TO APPROACHING SFC CYCLONE. WARM FRONT LIFTS UP INTO S-CNTRL/SERN KS PER ETA/AVN. MONDAY, INITIAL SFC WAVE LIFTS NEWD FROM NEAR MEDICINE LODGE AROUND 12Z TO NERN KS BY 00Z, WITH THE FRONT STALLED FROM S-CNTRL INTO NERN KS. A TRIPLE PT AREA COULD EXIST ACROSS NWRN OK TO SERVE AS A FOCUS, IN ADDITION TO CONVERGENCE ALONG THE FRONT IN KS. VERY HIGH CAPES, DRY MID LVL AIR AND SOME DIRECTIONAL SHEAR WOULD BE SUPPORTIVE OF SVR CONVECTION ONCE AGAIN. WL NEED TO RAISE HIGHS INTO THE 80S SE OF THE FRONTAL BNDRY. FCSTID = 9 ICT 79 66 85 66 / 40 40 40 40 HUT 77 65 82 63 / 40 40 40 40 EWK 78 65 83 64 / 50 40 40 40 EQA 78 66 85 66 / 50 50 40 40 WLD 80 66 85 66 / 40 40 40 40 RSL 75 60 75 52 / 50 50 30 30 GBD 77 62 78 55 / 40 40 30 30 SLN 75 64 79 58 / 60 50 40 40 MPR 75 64 80 59 / 60 50 40 40 CFV 77 66 86 67 / 50 50 40 40 CNU 75 65 85 67 / 60 50 40 40 K88 74 65 85 66 / 60 50 40 40 .ICT...KS...NONE.
In the hours before
Local storm report, Jun 3, 6:38 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
638 AM CDT SUN JUN 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 AM ALTOONA KS .75 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER
0528 AM ALTOONA KS 1.00 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER.
0535 AM 6 N ALTOONA KS 1.00 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER.
0600 AM VILAS KS .75 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER.
0605 AM VILAS KS 1.25 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER.
FINCHLocal storm report, Jun 3, 7:23 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
723 AM CDT SUN JUN 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 AM ALTOONA KS .75 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER
0528 AM ALTOONA KS 1.00 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER.
0535 AM 6 N ALTOONA KS 1.00 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER.
0600 AM VILAS KS .75 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER.
0605 AM VILAS KS 1.25 INCH HAIL
06/03/01 WILSON REPORTED BY AGTAP SPOTTER.
0651 AM NEWTON KS .75 INCH HAIL
06/03/01 HARVEY REPORTED BY AGTAP SPOTTER.
0700 AM 2 E IOLA KS 1.00 INCH HAIL
06/03/01 ALLEN REPORTED BY AGTAP SPOTTER.
FINCHSpecial weather statement, Jun 3, 8:14 AM CDT, 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-032200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
814 AM CDT SUN JUN 3 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A LARGE CLUSTER OF THUNDERSTORMS WAS MOVING ACROSS EASTERN KANSAS
THIS MORNING. AN OUTFLOW BOUNDARY FROM THESE STORMS IS EXPECTED TO
STALL ACROSS SOUTHERN KANSAS BY THIS AFTERNOON. A DRYLINE IS
ALSO EXPECTED TO PUNCH THROUGH NORTHWEST OKLAHOMA BY AFTERNOON. IN
ADDITION...A STRONG UPPER LEVEL DISTURBANCE WILL BE APPROACHING
THE HIGH PLAINS BY THIS EVENING. EXTREME INSTABILITY IS ALSO
EXPECTED TO BE IN PLACE ACROSS SOUTHERN KANSAS BY AFTERNOON.
THESE FEATURES MAY LEAD TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS
BY AFTERNOON ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
ONE INHIBITING FACTOR TO SEVERE STORMS WILL BE A LAYER OF WARM AIR
ABOUT 8000 FEET ABOVE THE GROUND THAT WILL TEND TO SUPPRESS
THUNDERSTORM DEVELOPMENT. HOWEVER IF STORMS DO DEVELOP...THEY WILL
QUICKLY BECOME SEVERE WITH VERY LARGE HAIL. IN ADDITION IF STORMS
DEVELOP...SUFFICIENT WIND SHEAR WILL BE PRESENT ALONG AND NORTH OF
THE OUTFLOW BOUNDARY FOR TORNADOES.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.
$$O
FINCHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:44 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 61 min |
| Jun 3, 5:10 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 65 min |
| Jun 3, 5:40 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
| Jun 3, 6:19 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 56 min |
| Jun 3, 8:28 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 62 min |
| Jun 3, 9:04 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 41 min |
| Jun 3, 9:38 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.